During the evening of Sunday, June 28th, a complex of thunderstorms that developed across Iowa previously, moved slowly northward across southern Minnesota and western Wisconsin before stalling Monday morning. During the onset of the heavier rainfall, a few storms caused wind damage near Tainter Lake and Colfax, but most of the damage was minor with a few large tree limbs and power lines blown down.
Deep moisture convergence along the axis of thunderstorms, training along the periphery of the the numerous boundaries, combined with PWAT values of 1.7 to 1.9 inches which is over the 99th percentile value, caused extreme rainfall rates.
Before the flash flooding event developed, there was an hour or two during Sunday evening that dropped locally one to two inches of rainfall in the areas that received more torrential rainfall in the early morning hours.
There was one main band of excessive rainfall that occurred in west central Wisconsin during the early morning. This area was from Prescott, northeast toward River Falls and Baldwin. Based on the return period from precipitation amounts in a specific time frame, the values were a 100-200 year event. Flash flood guidance values were 1.5 to 2 times above normal.
As the runoff continued through the morning, the flash flood event become more areal flooding as the flood waters receded into creeks, streams, and eventually the mainstem rivers. Other areas that experienced flooding but not as significant include the New Richland Golf Course. The St. Croix County Sheriff Office documented the flood damage the next day from their drone. From the video, you could see numerous culverts and roads that were washed away including crop fields (near the creeks and streams) that were inundated nearly 24 hours after the initial rainfall started.
Some of the higher rainfall totals around the area are as follows.
Emerald measured 9.84 inches.|Baldwin measured 8.72 inches. |River Falls measured 6.34 to 7.82 inches around the city. |Roberts measured 7.24 inches. |Menomonie measured 5.08 to 5.64 inches around the city.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 28, 6:00 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 28, 6:00 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
700 PM CDT Sun Jun 28 2020
.SHORT TERM...(This evening through Monday night)
Issued at 401 PM CDT Sun Jun 28 2020
MCV moving into the Mankato area will be the focus for
thunderstorms this afternoon that will track up into the Twin
Cities and eventually the Twin Ports region. We're starting to get
hints of deep moist convection initiating, though to this point,
this feature has been fairly stable. However, with over 5000 j/kg
of MUCAPE up into western IA, persistent southerly flow will
continue to push more unstable air northward, so agree with the
HRRR and HopWRFs that we will eventually a cluster of storms
develop that moves north through the Twin Cities later this
afternoon. Again, with the better instability and shear off to the
southwest, these storms look to remain sub-severe.
After this MCV moves through, attention turns to threat for where
storms develop along the warm front. This next round of storms
will tap into the extreme instability down across IA, but there
continues to be little continuity in the models with where this
batch of rain ends up. For example, the HRRR between 12z and 18z
look fairly similar, the only difference is the 12z HRRR had the
evening/overnight storms from south central MN up into the Twin
Cities, while the 18z shifted it all north, with the heavy rain
from the Twin Cities/east central MN into northwest WI. At this
point, still favor a more southern solution like what the 12z
HREF and 15z HopWRF mean have, with the warm front ending up from
about Marshall to the MN/WI/IA border, with the greatest heavy
rain and severe risk through the night centered closer to that
region. Both the 12z and 18z HRRR show the potential for training
of storms along where the warm front sets up, with some areas
receiving 3+ inches of QPF. Fortunately, antecedent soil
conditions are dry, so really think to have much of a flash flood
threat, we're going to need to see heavy rain in the urban core of
the Twin Cities metro. Everywhere else, soils are dry enough to
handle some good rains.
For the severe threat, that again looks better closer to the MN/IA
border, where instability will be greater and shear is increased
by the jet streak currently apparent on satellite imagery over KS
moving up over IA this evening. For the severe threat to
materialize, we probably need the souther solution to work out
(12z HRRR). If we see a more northern solution as we are seeing
with the 18z HRRR and the 18z HopWRF members just rolling in,
we'll likely have a lower severe threat as these areas will be
displaced from the stronger instability and shear.
This activity tonight will likely generate an MCV, that will then
serve as the focus for thunderstorm development Monday afternoon.
There was certainly a trend from the GFS/NAM for the MPX area to
be hot and capped on Monday, but like the idea of the 18z HRRR.
Because of where it develops convection tonight, the HRRR
generates an MCV near the Twin Cities, that by Monday afternoon is
up by Duluth, with storms initiating there then tracking
southeast into western WI. This should be how things play out,
it's just a matter of where that MCV ends up and given uncertainty
with where that will be, have kept PoPs mainly in the 30s north
of I-94. As you get southwest of I-94, you will be encountering
stronger and stronger capping, so have a dry day for Monday by the
time you get to south central, southwest, and west central MN.
With the lower cloud cover and drier conditions expected, this
will translate to hot conditions southwest of I-94, with
afternoon heat indices forecast to be in the mid 90s to lower
100s. Haven't issued any heat headlines yet until we get a better
handle on how clouds and convection will trend Monday afternoon,
but a heat advisory is looking pretty likely for at least the Twin
Cities metro on Monday.
.LONG TERM...(Tuesday through Sunday)
Issued at 401 PM CDT Sun Jun 28 2020
For the long term, Tuesday is looking hot and dry, with the best
forcing for precip out in the Dakotas. Wednesday/Wednesday night
still looks to feature the passage of a weak cold front, but both
the GFS/ECMWF trended drier with it. This makes sense as the main
upper wave forcing this front will be going from the Dakotas into
northern Saskatchewan. So forcing and shear will be weak across
the MPX area with the front, with the severe threat really driven
by the presence of strong instability along the front.
Behind the front we see building heights and a drying trend
for Thursday through Saturday. Stuck with NBM PoPs for Thursday,
though those look overdone. Really it doesn't look like we have
much of precip threat until Sunday, when a weak cold front looks
to drop down from the north. For temperatures, it still looks hot,
with the potential for us to pile on quite a few 90+ degree highs
through the weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 700 PM CDT Sun Jun 28 2020
MCV moving through now bringing an initial round of storms. Still
some uncertainty with where the next round develops. The HRRR has
been bouncing around with where storms develop through the rest of
the night, but it has been bouncing additional storm development
around east central MN and western WI. Kept the similar theme
going with previous TAFs, but there's still plenty of potential
for things to work out differently. Looks like MVFR cigs are going
to be confined closer to the MCV circulation in central MN, so
kept MVFR mention confined to AXN/STC, with models trending away
from MVFR or lower cigs elsewhere. For Monday, the trend
continues to be for drier conditions, with best TS potential in
WI, but confidence in TS occurring is not high enough to include
in the TAFs.
KMSP...MCV related precip will be off the field by 1z. After that,
it's wait and see if we get another round. That next round looks
to get going near or shortly after 6z, possibly persisting out to
12z Monday. CIG trends have been to back away from MVFR potential,
so kept MSP VFR outside of TSRA, with a SCT cloud group at the
MVFR to handle that threat.
/OUTLOOK FOR KMSP/
Tue...Mainly VFR. Slight Chc TSRA/MVFR. Wind SE 15G25 kts.
Wed...Mainly VFR. Chc TSRA/MVFR. Wind SE 5-10 kts.
Thu...Mainly VFR. Chc TSRA/MVFR. Wind lgt and vrb.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
SHORT TERM...MPG
LONG TERM...MPG
AVIATION...MPG
Hazardous weather outlook, Jun 28, 7:49 AM CST, 13 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
849 AM CDT Sun Jun 28 2020
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291400-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
849 AM CDT Sun Jun 28 2020
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...Today and Tonight.
Scattered severe thunderstorms will be possible late this
afternoon into the evening from south central into east central
Minnesota, including the Twin Cities metro area, and adjoining
portions of western Wisconsin. Very large hail and damaging winds
will be the main threats, with an isolated tornado possible as
well.
Locally heavy rainfall is also likely with thunderstorms that
develop tonight. A flash flood threat exists wherever multiple
rounds of thunderstorms are able to redevelop over the same area.
The greatest risk for flash flooding exists from south central
into east central Minnesota and far western Wisconsin.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Daily chances for thunderstorms exist Monday through Thursday. Monday
and Wednesday have best chances for thunderstorms, with severe
thunderstorms possible again on Wednesday.
Excessive heat will be possible next week across western and
southern Minnesota, as afternoon heat indices approach or exceed
100 F.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed this afternoon into
tonight.
In the hours before
Special weather statement, Jun 28, 6:46 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
746 PM CDT Sun Jun 28 2020
MNZ063-070-078-WIZ024-290115-
Washington-Dakota-Goodhue-Pierce-
746 PM CDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAKOTA...
NORTHWESTERN GOODHUE...SOUTHEASTERN WASHINGTON AND WEST CENTRAL
PIERCE COUNTIES...
At 746 PM CDT, a strong thunderstorm was located 7 miles south of
Hastings, or 17 miles west of Red Wing, moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Atmospheric conditions are favorable for the development of funnel
clouds.
Locations impacted include...
Cottage Grove, Hastings, Rosemount, Prescott, Cannon Falls, Afton,
Stanton, Hampton, Randolph, Vermillion, Miesville and New Trier.
This includes U.S. Highway 61 near mile marker 104.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4441 9296 4454 9317 4488 9283 4475 9259
TIME...MOT...LOC 0046Z 220DEG 30KT 4463 9289
BPH
Special weather statement, Jun 28, 6:49 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
749 PM CDT Sun Jun 28 2020
WIZ023>025-290130-
Pierce-St. Croix-Dunn-
749 PM CDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIERCE...WEST
CENTRAL DUNN AND SOUTHEASTERN ST. CROIX COUNTIES...
At 749 PM CDT, a strong thunderstorm was located near Ellsworth, or
12 miles northeast of Red Wing, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Atmospheric conditions are favorable for the development of funnel
clouds.
Locations impacted include...
Ellsworth, Baldwin, Woodville, Elmwood, El Paso, Wilson, Beldenville,
Hersey and Martel.
This includes Interstate 94 in Wisconsin between mile markers 18 and
33.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4464 9236 4477 9257 4504 9233 4488 9202
TIME...MOT...LOC 0049Z 220DEG 24KT 4472 9242
BPH
Special weather statement, Jun 28, 7:31 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
831 PM CDT Sun Jun 28 2020
WIZ023>025-290200-
Pierce-St. Croix-Dunn-
831 PM CDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIERCE...WEST
CENTRAL DUNN AND SOUTHEASTERN ST. CROIX COUNTIES...
At 831 PM CDT, a strong thunderstorm was located 7 miles west of
Elmwood, or 15 miles east of River Falls, moving northeast at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Baldwin, Woodville, Elmwood, Knapp, El Paso, Wilson, Hersey and
Martel.
This includes Interstate 94 in Wisconsin between mile markers 20 and
39.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4467 9223 4476 9245 4509 9231 4493 9196
TIME...MOT...LOC 0131Z 205DEG 31KT 4481 9231
BPH
Special weather statement, Jun 28, 7:43 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
843 PM CDT Sun Jun 28 2020
WIZ024-290200-
Pierce-
843 PM CDT Sun Jun 28 2020
...A LINE OF STORMS WILL AFFECT SOUTHEASTERN PIERCE COUNTY...
At 843 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Ellsworth to near Red
Wing. Movement was east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Ellsworth, Bay City, Esdaile, Red Wing Airport and Hager City.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4461 9260 4462 9260 4476 9245 4467 9223
4456 9244
TIME...MOT...LOC 0143Z 252DEG 27KT 4475 9232 4458 9251
LSLocal storm report, Jun 28, 7:49 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
849 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HEAVY RAIN 5 NNE MIESVILLE 44.66N 92.78W
06/28/2020 M3.34 INCH DAKOTA MN COCORAHS
&&
TDHSpecial weather statement, Jun 28, 7:59 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
859 PM CDT Sun Jun 28 2020
WIZ023>026-290300-
Pierce-St. Croix-Dunn-Pepin-
859 PM CDT Sun Jun 28 2020
...An AREA OF STORMS WILL AFFECT NORTH CENTRAL PEPIN...EASTERN
PIERCE...DUNN AND SOUTHEASTERN ST. CROIX COUNTIES THROUGH 10 PM
CDT...
At 858 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Knapp to near Elmwood to near Bay
City. Movement was east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Menomonie, Woodville, Glenwood City, Colfax, Boyceville, Elmwood, Eau
Galle, Plum City, Bay City, Knapp, Wheeler and Emerald.
This includes Interstate 94 in Wisconsin between mile markers 22 and
50.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4513 9171 4478 9179 4456 9216 4458 9247
4482 9237 4510 9231
TIME...MOT...LOC 0158Z 265DEG 15KT 4498 9204 4476 9211 4459 9239
LS